Secondary Logo

Journal Logo

The Tox Cave

The Tox Cave will dissect interesting ED cases from the perspective of a toxicologist, focusing on applying up-to-date management of the poisoned patient. The name Tox Cave was coined by a former toxicology fellow to describe our small office space, likening it to the Bat Cave. The Tox Cave is where Drexel toxicology fellows and attendings have gathered to discuss the nuances of toxicology over the years.

Thursday, August 7, 2014

AdDRESSing the Causes of Rash

Case 1: A 26-year-old woman presented to the ED with fever and rash for one day. The patient reported a diffuse pruritic rash that started yesterday on her head and neck.

 

Initial ED vitals include temperature 38.3°C, blood pressure 120/79 mm Hg, heart rate 110 bpm, and respirations 18 bpm. Her physical exam was remarkable for a diffuse erythematous, blanching, morbilliform rash with areas of confluence over 90 percent of her body and cervical and submandibular adenopathy.

 

 

Pertinent labs include platelets of 86 and WBC count of 1.4 with a normal eosinophil count. The patient’s medication list includes dextroamphetamine and lamotrigine. Fifteen days before, her physician started her on lamotrigine 50 mg daily for ADHD, and two days earlier, increased the dose to 75 mg daily.

 

Case 2: A 19-year-old man with a history of seizure disorder presents to the ED with a rash and flu-like symptoms for two weeks. He describes the rash as itchy and diffuse. Initial vitals include a temperature of 36.7°C, blood pressure 135/71 mm Hg, heart rate 122 bpm, and respirations 18 bpm. Physical examination demonstrates a diffuse morbilliform rash with confluence over the torso and desquamation of the head and neck with sparing of mucous membranes. The WBC count is 15.8 with an eosinophil count of 1,738 cells/μL. The patient reported he was prescribed lamotrigine for seizures eight weeks earlier.

 

The patient is discharged with a diagnosis of exfoliative dermatitis, prescribed diphenhydramine and prednisone, and given instructions to follow up with dermatology. Two days later, the dermatologist performed a skin biopsy, and recommends continuation of diphenhydramine and prednisone.

 

What is the differential diagnosis of rash?

·         Infectious

·         Autoimmune

o   Still’s disease

o   Acute cutaneous lupus erythematosus

·         Neoplastic

o   Angioimmunoblastic T-cell lymphoma

o   Sezary syndrome

·         Drug-induced

o   Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN)

o   Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome

o   Acute generalized exanthematous pustulosis (AGEP)

 

How is DRESS diagnosed?

DRESS, a drug-induced hypersensitivity reaction, is a clinical diagnosis. The onset is typically two to six weeks following exposure to an offending medication. Initial symptoms may include fever, malaise, lymphadenopathy, facial edema, and a morbilliform rash that progresses to a diffuse, confluent erythema.

 

At least one internal organ is involved in most cases. Manifestations include hepatitis, acute interstitial nephritis, interstitial pleuritis, eosinophilic myocarditis, pericarditis, diarrhea, pancreatitis, autoimmune thyroiditis, encephalitis, meningitis, myositis, polyneuritis, or uveitis.

 

A commonly used validated scoring system is the European Registry of Severe Cutaneous Adverse Reactions (RegiSCAR).

 

RegiSCAR Scoring System for Classifying DRESS Cases

 

 

 

 

Score < 2, no cases; 2-3 possible cases; 4-5 probably cases; >5 definite cares.

Adapted from Am J Med 2011;124(7):588.

 

What is the cause of DRESS syndrome?

The exact pathophysiology of DRESS syndrome is unclear. Proposed mechanisms involve the accumulation of reactive arene oxide metabolites, a genetic predisposition, immunological response, or reactivation of herpes viruses. Anticonvulsants (phenytoin, carbamazepine, phenobarbital, lamotrigine) are among the most common causes of DRESS syndrome and share cross-reactivity. In addition to the anticonvulsants, case reports have identified other causative agents such as allopurinol, dapsone, minocycline, and sulfasalazine.

 

What is the treatment for DRESS syndrome?

There are no specific treatment guidelines, and some of the treatments are controversial.

·         Cessation of all potentially offending agents and avoidance of re-exposure to similar agents

·         Supportive care

·         Exfoliative dermatitis

o   IVF, replete electrolytes, nutritional support

·         Severe organ involvement

o   Systemic corticosteroids have been used successfully, but have not been evaluated in randomized trials

o   IV N-acetylcysteine for drug-induced hepatitis

o   IVIG has been used but remains controversial

 

Case 1 Continuation: The patient was admitted to the hospital with a diagnosis of suspected DRESS syndrome. The patient was started on methylprednisolone 80 mg IV q 8 hours and diphenhydramine 25 mg IV prn. The patient’s rash improved with residual patches on her feet and arms. A repeat CBC showed a WBC count of 0.6 and platelet count of 92, which improved by day three to 6.5 and 123, respectively. The patient was discharged on day four with a steroid taper and outpatient follow-up instructions.

 

Case 2 Continuation: Five days after the initial ED visit, the patient returned via EMS after being found unconscious. He was in asystole on presentation. Labs were remarkable for a platelet count of 38 and a WBC count of 12 with an eosinophil count of 720 cells/μL and 10% atypical lymphocytes. He was in acute renal failure (Cr 1.3) and acute liver failure (AST 1737, ALT 1619) with a coagulopathy (PT 70.4, PTT >230, fibrinogen < 60, and a D-dimer>20). Blood cultures were negative. He was placed on ECMO, and pronounced dead 24 hours later. The outpatient skin biopsy reported findings consistent with DRESS syndrome, and the autopsy revealed eosinophilic myocarditis.

 

Conclusion: DRESS syndrome is a rare but potentially life-threatening condition with an estimated mortality rate of 10 percent. Suspicion must be high because it may present as a spectrum of nonspecific clinical and laboratory findings.